Tornadoes · United States · Texas · 2004

F0 tornado, Ft Stockton, Texas, June 12, 2004

This F0 tornado ran 1.3 miles across Pecos County on June 12, 2004, touching down at 4:55 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 12, 2004
Touchdown
4:55 PM CDT (21:55 UTC)
Path length
1.3 miles (2.1 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Pecos County
Touchdown point
30.450, -102.870
Lift-off point
30.520, -102.680
Record number
222

What the Weather Service recorded

A complex of severe thunderstorms, including several embedded supercell storms, developed in the vicinity of the Davis and Glass Mountains during the afternoon of the 12th. This activity moved east into the Lower Trans Pecos region of west Texas through the early evening hours. Large hail, severe winds, and at least one tornado accompanied the convective complex. Radar indications suggested that the strongest storms tracked over remote parts of southern Pecos County and northwest Terrell Counties, where several Tornado Warnings were issued based on Doppler radar signatures of intense mesocyclone circulations. Although one tornado was spotted by a sheriff's deputy dispatched to observe the storms, the most dangerous activity remained over open range land.Severe convective development began to spread north along a dryline during the late afternoon and evening hours. A complex of thunderstorms that included at least three supercells affected parts of the Permian Basin, and produced large hail and damaging winds.

A Pecos County Sheriff's deputy observed a tornado just east of U.S. Highway 385. The deputy described the tornado as a well-developed cone-shaped vortex, approximately 150 yards in width, that remained in open range land for about two minutes as it moved east. The deputy searched the area for damage after the tornado dissipated, and reported "shredded" mesquite trees in the tornado's path. Otherwise, no damage to man-made structures occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

44 minutes of warning. NWS MAF issued a tornado warning for this county at 21:11 UTC, 44 minutes before the tornado touched down, in force until 22:15 UTC.

Issued (UTC)ExpiredProductOffice
19:43 UTC20:45 UTCSevere Thunderstorm WarningMAF
20:49 UTC21:45 UTCSevere Thunderstorm WarningMAF
21:11 UTC22:15 UTCTornado WarningMAF
22:15 UTC23:15 UTCTornado WarningMAF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Jun 12, 2:01 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 12, 2:01 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT SAT JUN 12 2004

.SHORT TERM...
WATER VAPOR IMAGERY INDICATING SHORTWAVE TROUGH PROGRESSING THROUGH
SOUTH CENTRAL NEW MEXICO EARLY THIS AFTERNOON.  SOME CU/ALTOCU
APPEARING ON VISIBLE IMAGERY...PORTENDING THINGS TO COME.

VERY DRY AIR MIXING DOWN OVER THE WESTERN CWA...SHARPENING AND
PROPAGATING DRYLINE EASTWARD.  THINK THE DRYLINE WILL BE SLIGHTLY
FURTHER WEST THAN MESOETA DEPICTING BY 13/00Z AS WINDS HAVE NOT
VEERED AS MUCH AS EXPECTED.  ATMOSPHERE IS VERY UNSTABLE TO THE EAST
OF THE DRYLINE WITH MUCAPE PROGGED TO BE 1500 TO 2000 J/KG AND LI/S
AROUND -3 C ALONG SAME BY LATE AFTERNOON.  H7 TO H5 LAPSE RATES NEAR
8 C/KM ARE ALSO PROGGED ALONG THE DRYLINE AS MID LEVEL LIFT
INCREASES FROM WEST TO EAST AHEAD OF ONCOMING SHORTWAVE TROUGH.
EXPECT ELEVATED THUNDERSTORMS TO DEVELOP BETWEEN 12/21Z AND 13/00Z
AS ABOVE INSTABILITY/LIFT WILL ACCOMPANIED BY AN 80 KT H25 JET AND
DIFFLUENT FLOW ALOFT.  0 TO 6 KM BULK SHEAR VECTORS PROGGED TO BE 35
TO 40 KT ACROSS THESE AREAS WHILE FORECAST SOUNDINGS INDICATING
INVERTED V CHARACTERISTICS.  WIND AND HAIL WILL INITIALLY BE THE
MAIN THREAT...BUT ISOLATED TORNADOES POSSIBLE AS LOW LEVEL WINDS
BACK LATE THIS AFTERNOON AND EVENING.  IT APPEARS AN MCS WILL FORM
LATER THIS EVENING AS H85 LLJ INCREASES.  LOW LEVEL MOISTURE VERY
PLENTIFUL...SO FLASH FLOODING WILL ALSO BE OF CONCERN MAINLY OVER
THE EASTERNMOST ZONES.

A LITTLE SKEPTICAL OF LOW CLOUDS DEVELOPING OVER THE EAST IN THE
MORNING...BUT SOME LOCATIONS MAY SEE FOG AFTER CLOUDS CLEAR OUT FROM
TSRA.  FORECAST LOWS LOOK GOOD SO LEFT THEM ALONE.  OTHERWISE...
TWEAKED WIND AND DEWPOINT GRIDS.

.LONG TERM...
SHOULD BE A QUIETER DAY SUNDAY AS THE SIGNIFICANT SOUTHERN STREAM
SHORTWAVE MOVES TO THE EAST WITH SUBSIDENCE IN ITS WAKE FOR MUCH OF
THE DAY. DRYLINE WILL MIX TO THE EASTERN PERMIAN BASIN BY LATE
SUNDAY AFTERNOON IN THE NORTHWEST FLOW ALOFT. WILL LEAVE OUT MENTION
OF THUNDER IN ZONES IN THE PERMIAN BASIN WITH SIGNIFICANT MIXING OUT
OF LOW LEVEL MOISTURE AND LACK OF SIGNIFICANT UPPER DISTURBANCE.
WILL LEAVE ISOLATED CONVECTION MENTION IN THE LOWER TRANSPECOS AND
BIG BEND WITH LINGERING INSTABILITY AND OROGRAPHICS THAT COULD AID
IN ANY POSSIBLE INITIATION.

WILL CONTINUE TO CONFINE ISOLATED POPS TO THE LOWER TRANSPECOS AND
BREWSTER COUNTY ON MONDAY AS THIS WILL BE ONLY AREA WHERE ENOUGH
INSTABILITY AND LOW LEVEL CONVERGENCE COEXIST. BY TUESDAY THE LOW
LEVEL MOISTURE WILL BEGIN TO RETROGRADE BACK TOWARD THE HIGHER
TERRAIN OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO COURTESY OF
UPSLOPE FLOW. WILL CONTINUE THE ISOLATED POPS MAINLY SOUTH AND WEST
OF THE PECOS RIVER FOR CONVERGENCE ALONG DRY LINE AND OROGRAPHIC
UPSLOPE FLOW IN THE HIGHER TERRAIN. WEAK FLOW ALOFT WILL NOT BE
FAVORABLE FOR STORMS TO MOVE MUCH EAST INTO THE PERMIAN BASIN.

BY WEDNESDAY THE DISTURBANCE CURRENTLY NEAR THE BAY OF CAMPECHE
MAY BECOME A PLAYER ACROSS THE EXTREME EAST IF IT TRANSLATES AS
FAR WEST AS THE ECMWF DEPICTS. WILL SHOTGUN ISOLATED POPS IN
UPSLOPE FLOW AND SHORTWAVE/SURFACE TROUGH IN THE WEST AND IN
THE EAST DUE TO THE AFOREMENTIONED DISTURBANCE.

AT THIS TIME WILL LEAVE THE WEDNESDAY THROUGH SATURDAY PERIODS ALONE
IN THE DATABASE DEPICTING ISOLATED CONVECTION DUE TO PROXIMITY
AND UNCERTAIN TRACK OF THE GULF DISTURBANCE AND MOIST UPSLOPE FLOW
IN THE WEST/HIGHER TERRAIN. POPS MAY NEED TO BE RAISED FRIDAY AND
SATURDAY AS A NORTHERN STREAM COLD FRONT MAY BE MOVING INTO THE
SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  99  71  98 /  60  10  10   0
CARLSBAD NM               67 100  65 101 /   0   0   0   0
DRYDEN TX                 71  95  72  97 /  60  10  10  10
FORT STOCKTON TX          71 100  72 100 /  20  10  10  10
GUADALUPE PASS TX         63  95  66  97 /   0   0   0   0
HOBBS NM                  67 100  62  99 /  10   0   0   0
MARFA TX                  63  92  58  94 /  10   0   0  10
MIDLAND INTL AIRPORT TX   70  98  72  99 /  40   0   0   0
ODESSA TX                 70  99  72 100 /  30   0   0   0
WINK TX                   70 106  69 105 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/12
Hazardous weather outlook, Jun 12, 2:15 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT SAT JUN 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CDT (115 PM MDT) SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...THE LOWER
TRANS PECOS...AND INTO THE BIG BEND REGION.  THUNDERSTORMS MAY
INITIATE BY LATE AFTERNOON NEAR THE PECOS RIVER TO THE BIG BEND
REGION.  THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IN ADDITION TO HEAVY RAINFALL AND DEADLY LIGHTNING.

THE FOCUS FOR THUNDERSTORM DEVELOPMENT WILL LIKELY SPREAD NORTH
DURING THE EARLY EVENING HOURS TO INCLUDE THE CENTRAL AND EASTERN
PERMIAN BASIN.  LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO HEAVY
RAINFALL AND DEADLY LIGHTNING...WILL BE THE MAIN THREATS GENERALLY
ALONG AND EAST OF A LINE FROM LAMESA...TO MIDLAND...TO FORT
STOCKTON...TO THE BIG BEND REGION.  HOWEVER ISOLATED TORNADOES WILL
ALSO BE POSSIBLE BY MID EVENING...ESPECIALLY ACROSS THE EASTERN
PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. LAW ENFORCEMENT
AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...
AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

AKL

In the hours before

Special weather statement, Jun 12, 3:30 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT JUN 12 2004

TXZ047-048-051>053-061>063-068>070-075-081-082-130200-
BIG BEND AREA-BORDEN-CRANE-ECTOR-GLASSCOCK-HOWARD-MARTIN-MIDLAND-
MITCHELL-PECOS-REAGAN-SCURRY-TERRELL-UPTON-
330 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #450 UNTIL
900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS:

THIS WATCH INCLUDES 14 COUNTIES IN WEST TEXAS:

BREWSTER...BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
TERRELL AND UPTON

THIS TORNADO WATCH INCLUDES THE CITIES OF BIG LAKE...BIG SPRING...
COLORADO CITY...FORT STOCKTON...GARDEN CITY...MIDLAND...ODESSA AND
SNYDER.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS
REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER
IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

9.9 hours before the tornado, 172 km from the path. June 12, 2004.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1156 joules per kilogram, CIN -259, lifted condensation level 1627 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-259 J/kg
Surface CAPE
2531 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

2.1 hours after it, 172 km from the path. June 13, 2004.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1016 joules per kilogram, CIN -37, lifted condensation level 1715 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
1719 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The radar

The Midland/Odessa radar (KMAF), 171 km away, was scanning. The volume nearest the touchdown began at 21:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 12, 2004

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 128:45 AM CDTF0Saint Francois, MO1.550
June 1211:55 AM CDTF0Breckinridge, KY0.850$100,000
June 1212:28 PM CDTF0Saunders, NE0.5100
June 124:40 PM CDTF0Cherokee, KS0.125
June 124:50 PM CDTF0Jasper, MO0.125
June 127:10 PM CDTF0Sumner, KS1.575
June 127:25 PM CDTF3Sumner, KS4.0752$500,000
June 129:00 PM EDTF1Allendale, SC3.0150
June 128:25 PM CDTF0Cowley, KS3.0100
June 128:45 PM CDTF1Lincoln, MN1.6100$100,000
June 128:55 PM CDTF0Cowley, KS0.550
June 128:56 PM CDTF0Jones, TX0.120
June 129:15 PM CDTF0Lyon, MN0.150
June 129:15 PM CDTF0Cowley, KS1.050
June 129:58 PM CDTF0Elk, KS1.050
June 1210:41 PM CDTF0Elk, KS1.075

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.